Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
December 11, 2014
Question from Irving, Texas, USA:
My 17-year-old daughter has had type 1 diabetes for a little over 14 years. She is currently on Lantus and NovoLog. Her current A1c is 8.5. The week before Thanksgiving, she had strep, for which her pediatrician prescribed Amoxicillin. She finished her medication on Thanksgiving Day. During this time, her blood sugars were a little high (200 to 250 mg/dl [11.1 to 13.9 mmol/L]) and her ketones were negative. Last week, on the way to school, her blood sugar dropped to 43 mg/dl [2.4 mmol/L]. She was treated for her low, but she dropped to where it only said LO on her machine. My mother-in-law treated her again and brought her back home. I got her blood sugar back up, but she went low again several times that day. In fact, this went on for the next several days. I was having to check her blood sugar at least 15 times just before lunch, because she was dropping so much. When I called her, the doctor changed my daughter from 27 units of Lantus to 22 units and changed her ratio from 1:5 at all meals to 1:8. That worked well for a couple of days and then she started dropping again. The doctor ordered blood work for her and checked her for celiac disease, thyroid levels and cortisol levels. Everything came back normal. Her doctor cannot understand why she is going low so often. At her appointment yesterday, the doctor lowered her Lantus again, to 20 units, and changed her ratio to 1:10 at breakfast and left it at 1:8 for lunch and dinner. She even changed her sliding scale to start at 200 mg/dl [11.1 mmol/l] instead of 150 mg/dl [8.3 mmol/L]. Even with all of the changes, she is still going low during the mornings. Usually when she goes low, her blood sugars will rebound and then, later that afternoon/evening, we have to deal with her blood sugar going too high. The highest it has been during all of this was 339 mg/dl [18.8 mmol/L]and that was only a one time thing. What are other reasons that could be causing this?
You have a good doctor who checked all the obvious explanations: adrenal insufficiency, thyroid abnormalities, celiac disease. Any kind of stomach or intestinal malabsorption problem could also interfere with food absorption so that there would be excess insulin available thus causing the lows. Eating disorders and, specifically, eating less without changing and lowering the insulin dose could do this as could extra insulin administration, sometimes surreptitious. We coined a word for this many years ago, diabulimia, and it is a type of anorexia nervosa or bulimia in people who also have diabetes. The only other unusual thing in your question is the very large amount of insulin being used in your insulin:carbohydrate and correction factor ratios that makes me wonder about weight excess and insulin resistance. So, I’d suggest you contact your diabetes team for further advice since there has to be some explanation for such a drastic change in the frequency of hypoglycemia.